Wisconsin, 2023

Tornado and Flooding in Wisconsin, April 4 to 5, 2023

April 4 to 5, 2023 · NWS MKX · 23 events in 11 counties and zones

Rounds of strong to severe thunderstorms occurred across southern WI, as low pressure and its warm and cold fronts approached and moved across the region. Many large hail reports were received along with one EF0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Rounds of strong to severe thunderstorms occurred across southern WI, as low pressure and its warm and cold fronts approached and moved across the region. Many large hail reports were received along with one EF0 tornado. Some damaging winds and flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 4, 9:21 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 4, 9:21 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1021 AM CDT Tue Apr 4 2023

.UPDATE...
(Issued 1021 AM CDT Tue Apr 4 2023)

Showers and thunderstorms are beginning to fire across eastern
Iowa and southeastern Minnesota. Storms across Iowa headed east
into Illinois are routed along the 850 mb moisture gradient and
being supported by mid level cape with 40kt of effective shear. As
we head into the late morning hours this mid level instability and
dewpoints are expected to gradually move northward into far
southern and southwestern WI. Any storm that enters or develops in
Wisconsin this morning into the afternoon will be mainly a hail
threat. Can't rule out a few strong to severe gusts. The forecast
is still on track this afternoon. Make sure you have multiple ways
to receive warnings as we are expected to get a few rounds/waves
of strong to severe storms this evening into Wednesday morning.

Patterson

&&

.SHORT TERM...
(Issued 335 AM CDT Tue Apr 4 2023)

Today through Wednesday:

Today will be a dreary day across much of southern Wisconsin as
low-level clouds and some patchy fog develop north of an
approaching warm front. The frontal inversion is quite impressive
on soundings, which should help keep us entrenched in the low
clouds and foggy conditions throughout much of the day. Now...for
the highlights on the severe weather potential for today through
Wednesday morning. Models continue to show three rounds of strong
to severe storms, but there does remain some uncertainty.

First Round: The first round looks to impact portions of the area
somewhere from mid-morning into mid-afternoon today. Ahead of the
approaching surface low and warm front, steep mid-level lapse
rates move in during the morning and afternoon hours. Accompanying
these steeper lapse rates is the first push of 800-700 mb
moisture transport. This elevated pocket of increasing moisture
accompanied by a weak low-level jet should help initiate some
elevated convection. The cooler air aloft and resulting steeper
lapse rates will allow for some healthy elevated instability to
develop, perhaps pushing 1500-2000 J/Kg. 2-8km bulk shear also
looks fairly impressive, around at least 40 knots or so, which
will support the potential for elevated supercells. Thus, if we
can get some well-established elevated convection, the environment
will be prime for the production of very large hail. Thus, while
we will remain on the cool/north side of the warm front today, and
we may be socked in low clouds and foggy conditions at times,
don't let your guard down! The main uncertainty with this round is
how widespread this first round becomes. The HRRR is quite
aggressive areawide, whereas a few other CAMs show a more isolated
threat.

Second Round: The second round or threat for severe weather
arrives this evening into tonight as the warm front slowly noses
northward into southern Wisconsin. There does remain uncertainty
in how well our sharp frontal inversion will erode. It becomes
more shallow across southern Wisconsin after 00Z, but struggles
to erode across areas along and north of I-94. Thus, the tornado
and damaging wind threat looks to be primarily south of I-94, and
especially across southwest of Madison for the tornado threat
where a few supercells are possible this evening. The threat for
very large hail will continue through this evening and into
tonight as storms continue to track north. There is some
uncertainty regarding the timing of this second round,
specifically how long it lingers into the overnight hours. It is
possible we see a few strong to severe storms linger after
midnight, or if convection quickly overruns the warm front it is
possible the risk for this round of severe storms ends before
midnight.

Third Round: The third round or threat for severe weather arrives
with the cold front, mainly between about 8 AM and 12 PM on
Wednesday morning. This isn't necessarily the time of day you
would think severe weather, but the front has slowed down enough
to allow the warm sector to remain anchored across east-central
and southeast Wisconsin. In fact, it is possible a few locations
could reach 70 degrees across southeast Wisconsin on Wednesday
morning ahead of this front. With the warm sector overhead,
soundings show the potential for surface based convection shortly
after sunrise. There will be plenty of effective shear to work
with, 50+ kt, which will help support the potential for a few
supercells. CAMs support this, with a broken line of convection
developing along the front. All hazards remain possible,
including a few tornadoes. The risk for severe weather has
increased based on the latest SPC Outlook and has been pulled
further west to encompass all of east-central and southeast
Wisconsin.

By Wednesday afternoon, the front moves over into lower Michigan
and conditions dry out across southern Wisconsin. Behind the
front, southwest winds will increase and gust upwards of 40 to
maybe 45 mph in spots. Temperatures will fall throughout the
afternoon, as cold air advection kicks in behind the cold front.

Anderson

&&

.LONG TERM...
(Issued 335 AM CDT Tue Apr 4 2023)

Wednesday night through Monday:

The cold air advection continues into Wednesday night, along with
gusty westerly winds. Thus, expect a colder night with lows down
into the 20s and the added wind making it feel colder. The gusty
west winds will hang on through Thursday, but conditions will
remain dry. While temperatures will be mainly in the 40s we should
see full sunshine.

Thursday night we could see a narrow band of light snow up in
central Wisconsin as warm air advection ahead of an approaching
shortwave helps strengthen an area of frontogenesis. This area of
frontogenesis may light back up with precipitation later this
week or into the weekend, as additional warm air advection
arrives, but there is uncertainty regarding where this axis of
precipitation sets up Friday night/Saturday. Otherwise, we should
see a nice warmup throughout the end of the week and into this
weekend.

Anderson

&&

.AVIATION...
(Issued 1021 AM CDT Tue Apr 4 2023)

Easterly winds and LIFR to IFR Ceilings have spread across
southern Wisconsin today and will persist through tonight. For
areas closer to Lake Michigan, models are showing some fog or BR
moving in later this morning and lasting through a good potion of
Tuesday. In some spots, visibilities may drop as low as 3/4 mile
later this morning.

Ongoing showers will gradually end, but we do expect a few rounds
of showers and thunderstorms later today through Wednesday
morning. Thunderstorm activity may be strong to severe later this
morning/early afternoon, capable of producing very large hail.
Tonight a warm front attempts to lift north across southern
Wisconsin, which will switch winds around to the south for some
terminals and introduce additional threats for severe weather.
However, there is uncertainty in how far north this front can make
it. As the front lifts north, stronger winds aloft will move in
ushering in some LLWS as well.

Anderson/Patterson

&&

.MARINE...
(Issued 335 AM CDT Tue Apr 4 2023)

Winds maintain an easterly component through today, as low
pressure exits the central plains and tracks northeast towards
Iowa. This low lifts northeast across the Upper Mississippi Valley
tonight through Wednesday. As this area of low pressure lifts
through the region, it will bring changing wind directions and
periods of gales to Lake Michigan. Tonight, winds become southerly
across the south half of Lake Michigan, whereas the winds across
far northern parts of the lake should remain more easterly. As
winds increase tonight into Wednesday, we should see periods of
gales develop. Wednesday through Wednesday night, the surface low
lifts northeast across the Arrowhead of Minnesota and up into
Ontario. This will push a cold front across Lake Michigan by mid-
day Wednesday, it does look like there will be a lull in gales on
Wednesday over the Open Waters, but Gales look to return Wednesday
night into Thursday. Additional gale headlines will be needed or
will need to eventually be extended across the northern third for
late Wednesday into Thursday morning. Gales will gradually relax
from south to north of Lake Michigan on Thursday, as high pressure
builds in for the end of the week.

For the nearshore, a Small Craft Advisory is in effect starting
this morning as onshore winds increase and waves build. Did issue
a Gale Warning for Wednesday into Wednesday evening, as southwest
to west winds will gust to around 35 kt.

Anderson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 AM
     Wednesday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...7 AM Wednesday to 7
     PM Wednesday.

     Gale Warning...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...4 PM Tuesday to 1 AM
     Wednesday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...4 PM Tuesday to 7 AM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 4, 1:13 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
213 PM CDT Tue Apr 4 2023

WIZ046-047-051-052-056>060-062>072-051915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Rounds of strong to severe thunderstorms are expected. Large hail,
damaging winds and heavy rainfall is expected. A few tornadoes
are possible this evening and into tonight primarily south of
I-94.

A Flash Flood Watch is in effect from 7 PM through 4 AM for all of
southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are Wednesday morning. A few strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Storm reports will be much appreciated through Wednesday morning.

LMZ643>646-051915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect.

Strong to potentially severe storms are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Gale Warning goes into effect Wednesday morning into Wednesday
evening. These gales may continue into Thursday.

There is a chance for strong to severe storms Wednesday morning.
Large hail is possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect.

There is a chance for strong to severe thunderstorms.

Locally dense fog may develop over Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional gales are possible later Wednesday and Thursday,
especially across the northern third of Lake Michigan.

There is a chance for strong to severe storms Wednesday morning.

www.weather.gov/mkx

In the hours before

Special weather statement, Apr 4, 11:46 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1246 PM CDT Tue Apr 4 2023

WIZ070>072-041815-
Walworth WI-Racine WI-Kenosha WI-
1246 PM CDT Tue Apr 4 2023

...Strong thunderstorms will impact portions of southern Walworth,
southern Racine and Kenosha Counties through 115 PM CDT...

At 1245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon to Spring Grove. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenosha, Pleasant Prairie, Antioch, Elkhorn, Delavan, Lake Geneva,
Sturtevant, Union Grove, Paddock Lake, Williams Bay, Camp Lake, Twin
Lakes, Spring Grove, Wheatland, Genoa City, Walworth, Silver Lake,
Richmond, Fontana-On-Geneva Lake, and Channel Lake.

This includes the following highways...
 U.S. Highway 12 between mile markers 320 and 338.
 Interstate 43 between mile markers 18 and 33.
 Interstate 41/94 between mile markers 336 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4276 8858 4268 8779 4264 8782 4249 8803
      4249 8878
TIME...MOT...LOC 1745Z 222DEG 38KT 4247 8872 4244 8828

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PATTERSON

The radar

The Milwaukee radar (KMKX), 44 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Hail, Walworth

When
April 4, 1:28 PM CST
Where
Walworth County, 1.38 mi S of Lake Geneva
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -88.430

Hail, Racine

When
April 4, 1:40 PM CST
Where
Racine County, 0.86 mi SW of Bohners Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -88.280

Hail, Kenosha

When
April 4, 1:50 PM CST
Where
Kenosha County, 0.51 mi E of Salem
Measured
0.75 in hail
Reported by
Public
Coordinates
42.550, -88.110

Hail, Racine

When
April 4, 2:13 PM CST
Where
Racine County, 0.51 mi E of Elmwood Park
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -87.820

Hail, Milwaukee

When
April 4, 2:23 PM CST
Where
Milwaukee County, 1.01 mi E of St Martins
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.900, -88.030

Flood, Walworth

When
April 4, 2:30 PM CST to 4:30 PM CST
Where
Walworth County, 1.47 mi SSE of Wanoawega to 1.34 mi SSE of Wanoawega
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.710, -88.540

Highway 12 is partially covered in several inches of water that is flowing from a field onto the highway on the north side of Elkhorn. Traffic is able to slowly pass.

Hail, Green

When
April 4, 8:46 PM CST
Where
Green County, 0.69 mi N of Clarno
Measured
1.75 in hail
Reported by
Public
Coordinates
42.530, -89.650

Hail, Green

When
April 4, 8:52 PM CST
Where
Green County, 2.81 mi S of Monroe Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
42.580, -89.580

Hail, Green

When
April 4, 9:00 PM CST
Where
Green County, 1.68 mi WNW of Juda
Measured
1.25 in hail
Reported by
Public
Coordinates
42.590, -89.530

Hail, Iowa

When
April 4, 9:03 PM CST
Where
Iowa County, 3.45 mi S of Pleasant Ridge
Measured
1.5 in hail
Reported by
Public
Coordinates
43.000, -90.070

Hail, Dane

When
April 4, 9:10 PM CST
Where
Dane County, 0.86 mi SE of Stone
Measured
1.25 in hail
Reported by
Public
Coordinates
42.860, -89.290

Hail, Rock

When
April 4, 9:17 PM CST
Where
Rock County, 1.23 mi NE of Cooksville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.840, -89.210

Hail, Dane

When
April 4, 9:34 PM CST
Where
Dane County, 0.69 mi N of Rockdale
Measured
1.5 in hail
Reported by
Public
Coordinates
42.980, -89.030

Hail, Jefferson

When
April 4, 9:45 PM CST
Where
Jefferson County, 0.51 mi E of Ft Atkinson
Measured
1 in hail
Reported by
Social Media
Coordinates
42.930, -88.840

Hail, Sauk

When
April 4, 9:52 PM CST
Where
Sauk County, Rock Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
43.480, -89.920

Hail, Milwaukee

When
April 4, 10:20 PM CST
Where
Milwaukee County, 0.69 mi N of Milwaukee Bradford Beach
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -87.870

Thunderstorm Wind, Dodge

When
April 5, 1:15 AM CST to 1:17 AM CST
Where
Dodge County, 2.59 mi S of Hustisford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.313, -88.603

Straight-line winds from a thunderstorm outflow boundary uprooted a few trees and blew a shed apart.

Hail, Rock

When
April 5, 4:49 AM CST
Where
Rock County, 2.57 mi NW of Orfordville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.660, -89.280

Thunderstorm Wind, Rock

When
April 5, 4:58 AM CST to 5:02 AM CST
Where
Rock County, 2.15 mi WSW of Beloit to 1.05 mi E of Beloit
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
42.510, -89.070

A NWS storm survey concluded that straight line winds up to 80 mph caused a path of tree damage from the west side of Beloit through the east side of Beloit. Numerous large trees were uprooted in a starburst pattern. A set of bleachers at Beloit Memorial High School were damaged and a wall was pushed in at a manufacturer.

Thunderstorm Wind, Rock

When
April 5, 5:03 AM CST to 5:05 AM CST
Where
Rock County, 0.94 mi N of Milton Jct to 1.45 mi NE of Milton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.784, -88.971

A NWS storm survey concluded that straight-line winds up to 60 mph caused damage on the north side of Milton. The damage comprised of trees limbs down, a few shingles blown off a roof, a kayak blown several residences over, patio tables, chairs, and a deck railing tipped over.

Tornado, Walworth

When
April 5, 5:38 AM CST to 5:40 AM CST
Where
Walworth County, 2.22 mi SE of Lake Geneva to 2.48 mi S of Lake Geneva Plyby Ar
Rating
EF0
Path length
0.54 mi
Path width
75 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
42.581, -88.395

EF0 tornado uprooted numerous trees and caused minor shingle and soffit damage to a home in the Cobble Creek neighborhood. A fire pit was lofted from one property to an adjacent one.

Hail, Milwaukee

When
April 5, 5:52 AM CST
Where
Milwaukee County, 1.22 mi SW of State Fair Park
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.010, -88.030

Flood, Milwaukee

When
April 5, 6:15 AM CST to 7:00 AM CST
Where
Milwaukee County, 0.4 mi NE of Butler to 0.73 mi NW of Granville
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.083, -88.064

Standing water on roads across the county especially in the northern portion. Media pictures show standing water on Capitol Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyThe tornado archive for Wisconsin, 2023Warnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083124, 1083125, 1083126, 1083127, 1083128, 1083190, 1083130, 1083131, 1083133, 1083134, 1083136, 1083137, 1083139, 1083141, 1083144, 1083145, 1083210, 1083146, 1083157, 1083159, 1083782, 1083147, 1083209.